West Virginia, 2023Flash Flood and Damaging Wind in West Virginia, September 6 to 8, 2023
September 6 to 8, 2023 · NWS RLX · 2 events in 2 counties and zones
On September 6th, a cold front entered into West Virginia and stirred up showers and thunderstorms for the afternoon. One storm in particular that passed through Fayette County was strong enough to cause two trees and power lines to be blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 6th, a cold front entered into West Virginia and stirred up showers and thunderstorms for the afternoon. One storm in particular that passed through Fayette County was strong enough to cause two trees and power lines to be blown down. The severe threat quickly diminished as drier air filtered in behind the frontal passage.
Another weak cold front arrived two days later on the 8th, this time imposing a flash flooding threat. Despite the front having already crossed much of West Virginia by the afternoon, there was still enough lift along the foothills and mountains that promoted slow moving showers and storms. Enough rain fell in McDowell County that resulted in high water along a local road for a few hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 6, 6:35 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 6, 6:35 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
735 PM EDT Wed Sep 6 2023
.SYNOPSIS...
High pressure slides east of the area this evening. A cold front
crosses Thursday with the chance for showers/storms ahead of it.
Cooler for the weekend with the chance for diurnal showers/storms.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 735 PM Wednesday...
Modified POPs along the western flank of the forecast this
evening as radar trends indicate a cluster of storms along the
Ohio River Valley. Blended the next few hours into the inherited
forecast overnight to show convection remaining around the river
and then spreading further eastward late tonight as the cold
front advances eastward. Otherwise, temperatures and sky
conditions remain on track this evening.
As of 131 PM Wednesday...
High pressure at the surface and aloft shift east as a cold front
and upper-level shortwave approach from the west tonight. Clouds
will gradually increase along with showers and few storms tonight
into Thursday. Expect this activity to diminish in intensity and
coverage as it looses diurnal heating tonight.
However, models suggest some instability lingering tonight with some
CAPE and weak deep layered shear. With PWATs about 1.8 inches,
expect showers and thunderstorms with heavy downpours along the cold
front. Thunderstorms should stay below severe limits.
Another warm/muggy night is anticipated tonight ahead of the cold
front. Temperatures and dewpoints will be in the upper 60s lowlands,
ranging into the upper 50s highest elevations. Fresher airmass
filters in behind the cold front providing comfortable temperatures
ranging from the lower 80s lowlands, into the upper 60s highest
elevations for Thursday afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 145 PM Wednesday...
An open wave of low pressure associated with upper level
troughing will position itself south of the area as a cold
front exits to the east. As this low moves off toward the south,
weak high pressure builds in from the north. Even though this
will take most active weather off the table, we could still
have some chances for diurnal activity for Friday, mainly
confined along the mountains as the front meanders about along
the East Coast. There could be some stronger thunderstorm
development in our northeast mountains during the
afternoon/evening, but overall the threat is very low and
should diminish by the late evening, however an isolated storm
or two will still be possible along that same location.
Temperatures will be a lot cooler on the backside of the front
with below average expected Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 1200 PM Wednesday...
For the rest of the weekend, week high pressure will keep us
somewhat shielded by any synoptic features, but what we will
have are chances for diurnal shower and thunderstorm activity
across the area with the greatest chances along the mountains.
By Monday, heights will continue to build giving us a nice break
until Tuesday when the next weather maker is forecast to impact
the area. Models diverge greatly on what to expect for the tail
end of this period, therefore accepted the blended model
guidance which equated to chances for the rest of this period
with a little bit of diurnal thunderstorm activity for Tuesday.
Much cooler temperatures are expected to where we fall below
average by a few degrees.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 735 PM Wednesday...
Showers and thunderstorms have returned to the western flank of
the forecast area this evening as high pressure departs to the
east and a cold front advances from the west. Included VCTS and
tempo groups at western terminals for the next few hours based
on plausible radar trends, but maintaining quiet weather for the
eastern half until late tonight.
Convection will gradually spread west to east overnight as the
cold front encroaches. Whether cloud cover and nearby
precipitation will mitigate fog is the biggest question for
tonight. Opted to include fog at EKN (though AMD NOT SKED
remains) and a valiant attempt at CRW Thursday morning, while
other sites reflect MVFR ceilings with the frontal passage.
In the wake of the front, ceilings will gradually return to VFR
thresholds Thursday afternoon under a light to breezy westerly
flow.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: A shower or thunderstorm may directly
impact a TAF site overnight. Fog may attempt to develop at PKB
Thursday morning.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H M L L L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z FRIDAY...
IFR possible in valley fog or low stratus beginning Friday
morning, and then subsequent mornings into early next week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...ARJ/MEK
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...MEK
Hazardous weather outlook, Sep 6, 4:06 AM EST, 17 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
506 AM EDT Wed Sep 6 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-020-
070915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie-Doddridge-
506 AM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and western West Virginia.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms are possible late this afternoon into
tonight. The main hazards are strong winds and heavy rain.
Heat indices will reach the lower to perhaps mid 90s ahead of showers
and thunderstorms this afternoon, necessitating breaks and hydration
while outdoors.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ028>032-039-040-070915-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
506 AM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for portions of the central and
northern lowlands of West Virginia.
.DAY ONE...Today and Tonight.
Heat indices will reach the mid 90s this afternoon, necessitating
breaks and hydration while outdoors.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible Thursday afternoon and
evening. The main hazards are strong winds and heavy rain, along
with isolated high water issues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ519>526-070915-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
506 AM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for the northern and central
mountains of West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible Thursday afternoon and
evening. The main hazards are strong winds and heavy rain, along
with isolated high water issues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ013-015-016-018-024>027-070915-
Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-
506 AM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for portions of the central and
southern lowlands of West Virginia.
.DAY ONE...Today and Tonight.
Heat indices will reach the mid to perhaps upper 90s this afternoon,
necessitating breaks and hydration while outdoors.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ033-034-515>518-070915-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
506 AM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for southwest Virginia, and
the southern mountains of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TRM/GW
In the hours before
Special weather statement, Sep 6, 8:21 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
921 PM EDT Wed Sep 6 2023
WVZ015-026-515-070200-
Northwest Raleigh WV-Boone WV-Kanawha WV-
921 PM EDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of southern Kanawha,
northwestern Raleigh and east central Boone Counties through 1000 PM
EDT...
At 920 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wharton, or 13 miles southeast of Madison, moving northeast at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Whitesville and Sylvester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3788 8163 3792 8169 3811 8152 3799 8138
TIME...MOT...LOC 0120Z 229DEG 12KT 3794 8161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
25Special weather statement, Sep 6, 8:58 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
958 PM EDT Wed Sep 6 2023
WVZ015-027-517-519-070245-
Clay WV-Kanawha WV-Northwest Nicholas WV-Northwest Fayette WV-
958 PM EDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of west central
Nicholas, southeastern Kanawha, southwestern Clay and northwestern
Fayette Counties through 1045 PM EDT...
At 958 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burnwell, or 15 miles west of Fayetteville, moving northeast at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montgomery, Smithers, Gauley Bridge, Burnwell, Powellton, Handley,
Bentree, Leewood, Swiss, and Eskdale.
This includes West Virginia Turnpike between mile markers 67 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 8141 3809 8149 3835 8119 3821 8103
TIME...MOT...LOC 0158Z 228DEG 22KT 3810 8139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
25Thunderstorm Wind, Fayette
- When
- September 6, 9:14 PM EST to 9:15 PM EST
- Where
- Fayette County, 0.54 mi E of Alloy to 0.69 mi N of Robson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.130, -81.270
Two trees and power lines were blown down at Deep Water Mountain Road.
Flash Flood, McDowell
- When
- September 8, 8:30 PM EST to 11:00 PM EST
- Where
- McDowell County, 1.27 mi NNW of Jenkinjones to 1.14 mi WNW of Jenkinjones
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 37.298, -81.437
High water was observed along Jenkinsjones Mountain Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 10, 202312 deaths · 34 events
- Heat in Arizona, September 6, 20231 death · 1 event
- Rip Current in Maryland, September 6, 20231 death · 1 event
- Hail and Damaging Winds in Mississippi, September 6, 2023$125,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, September 6, 2023$114,000 · 1 in hail · 14 events
- Damaging Winds in Virginia, September 6, 2023$29,000 · 52 kt wind · 4 events
- Excessive Heat in Texas, September 6 to 7, 202321 events
- Hail and Damaging Winds in Arkansas, September 6 to 8, 20231 in hail · 19 events
- Excessive Heat in Louisiana, September 6 to 7, 202317 events
- Damaging Wind in Arkansas, September 6, 2023$15,000 · 55 kt wind · 1 event
- Heat in Mississippi, September 6, 20237 events
- Hail and Damaging Winds in Alabama, September 6, 2023$7,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129545, 1129613.